Mississippi, 2017

Tornadoes and Flash Flooding in Mississippi, January 19, 2017

January 19, 2017 · NWS JAN · 10 events in 6 counties and zones

Anomoulsly high moisture content was present across the region as an upper disturbance moved through the area. This resulted in some flash flooding in addition to some severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Anomoulsly high moisture content was present across the region as an upper disturbance moved through the area. This resulted in some flash flooding in addition to some severe storms. A dam break occurred, which resulted in some flooding across Franklin County in addition to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 19, 1:55 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 19, 1:55 AM CST, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
155 AM CST Thu Jan 19 2017

...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND...

.UPDATE...
Updated for 06Z aviation discussion.

&&

.AVIATION...
06Z TAF discussion:
Main aviation concerns today will be from increasing chances for
showers and thunderstorms throughout the period. IFR to MVFR ceilings
are expected at sites along and south of I-20 through the morning
before thunderstorm activity increases. Then all sites have a chance
through mid-afternoon for heavy rainfall, which will cause periods of
lower visibility as well as scattered to broken low clouds. TAFs have
current expected timing for thunderstorms and impacts, but amendments
may be necessary as the event unfolds. Expect lingering moisture to
cause some low clouds and/or patchy BR after storms move east late in
the period, but confidence is low regarding impacts to aviation at
this time. /NF/

&&

.DISCUSSION...
A mid/upper-level low is currently located over the south central
High Plains with a weak sfc low centered over the ArkLaTex with an
associated stalled frontal boundary across north central LA and
central MS and a cold front to the south across far east TX. As of
320z, an area of ongoing showers with some isolated thunder is
located across the majority of the CWA. Latest CAM guidance is in
agreement on scattered showers persisting through 9z mainly along and
northwest of the Natchez Trace before activity begins to ramp back up into
the early morning hours. The aforementioned stationary frontal
boundary across the ArkLaMiss will begin to lift north as a warm
front during the overnight, which will keep the majority of the CWA
in a weakly unstable moist warm sector characteristic of low to mid
60s dewpoints and a few hundred J/kg of MUCAPE. Renewed convective
activity is expected to develop by 9z across the SW portion of the
forecast area as a 30-35kt LLJ pivots into the ArkLaMiss. While
marginal, a sufficient combination of CAPE and low/mid-level shear
and 100-150 0-1km SRH will be enough to maintain a low end severe
threat through the early to mid morning hours. The main threat will
be for isolated damaging wind gusts, however an isolated tornado
cannot be ruled out either, especially with any low topped supercells
with sustained updrafts. The HWO graphic has also been updated to
reflect the current forecast. Severe storms also remain possible
during the afternoon hours tomorrow, please see the previous
discussion below/check back tomorrow morning for the last info for
the afternoon potential. Otherwise, kept overnight min temps on the
warmer side of guidance due to plenty of cloud cover and southerly
winds across the area. /TW/

Prior discussion below:

Tonight through Thursday:

Mild spring like anomalous conditions will continue through Thursday
with well above normal temperatures. The primary concern will be a
progressive storm system coming through late tonight into Thursday.

Latest satellite imagery shows the region under southwest flow with
an approaching storm system coming through the Southern Plains. Area
radars were picking up some scattered showers across our western
areas. A quasi-stationary surface boundary was observed across the
region. Mid afternoon temps were from the middle 50s northwest to
the middle 70s southeast.

For tonight showers and scattered thunderstorms will spread from
west to east as the storm system approaches. The frontal boundary
will push to the north as a warm front as a surface wave with an
associated front will approach from the plains. Shear profiles will
strengthen some after midnight across Northeast Louisiana into
Southeast Arkansas in response to the upper trough pivoting in the
Southern Plains. Short term convective models shows some possible
strong embedded convection moving into this area after midnight with
some locally heavy rainfall potential.

By early Thursday there will be widespread showers and thunderstorms
across the region with locally heavy rainfall possible. This will
occur as the upper trough becomes negatively tilted over the region.
The widespread rain coverage will limit instability with weak mid
level lapse rates, but there will be enough layered shear, and
forcing for a low end severe risk. The primary risks will be
damaging winds, hail up to quarter size, possible tornado, and
locally heavy rainfall. Short term convective models shows a broken
band of strong cells moving through the region during the day. The
approaching cold front will weaken across Southeast Arkansas and
Northeast Louisiana during the day as the associated surface wave
pulls to the northeast.

As far as heavy rainfall is concern this seems to be such a
progressive system that WPC has only a marginal risk of flooding
across the region. QPF looks to be around one to two inches with
locally three inch amounts possible. So with pwats around 1.6 inches
have kept the locally heavy rainfall wording in the grids.

As far as temps are concerned lows will range from the upper 50s
northwest to the middle 60s southeast. We could be breaking some
warm low temps records by early Thursday morning. Highs on Thursday
will range from the middle 60s northwest to the lower 70s southeast.
/17/

Thursday night through Wednesday morning:

An active period of weather is expected over the next several days as
we go into the weekend. By Thursday night, the cold front will have
moved through the region. A chaotic upper pattern will be ongoing as
the shortwave will have moved through into the mid-Mississippi valley
while another stronger trough will be diving into the Desert
southwest. Strong upper level jet energy will be moving into the
eastern Pacific into Mexico, near 150kts at 300mb. As that shortwave
over northern Mexico ejects northeast, broad surface cyclogenesis
will be taking place over the central Plains with ~992-995mb surface
low. At the surface, we will be under weak ridging moving in for
Friday afternoon. Dewpoints may temporarily fall into the upper 50s
Friday. We should be able to warm into the low-mid 70s Friday.

As a strong upper low and ~992-995mb surface low swings into the
northern Plains into the Great Lakes, a cold front will be moving
into the southern Plains. In addition, a strong shortwave will help
move moisture back in by Friday night into Saturday. More active
inclement weather is expected Friday night into Saturday as
increasing moisture transport moves 60s dewpoints back into the area.
The strongest push of lapse rates and shear will be after midnight
Friday through Saturday morning. Sufficient mid-level lapse rates
near 6-7 deg C/km and instability ~1000 J/kg will be present.
Sufficient low-mid layer shear (40-50kts at 0-3km bulk shear) will
be present as well. There is enough low level boundary layer
moisture, height falls, forcing and favorable jet dynamics (upper
diffluence/left exit region) as the upper jet moves through the
central-northern Gulf. This will help increase thunderstorm
development after midnight, mainly south of I-20 and especially in
the Highway 84 corridor. In addition, there is enough significant
hail parameter near 2-3 and large hail parameter approaching 20s or
so in the south to warrant potential for large hail. Wet bulb zero
heights are low around 7,000-8,000 feet, which will help large hail
potential. There is some issues with capping that could limit some
potential but does not seem to limit it much. The QPF field seems to
focus on that midnight to early Saturday morning timeframe. Some
supercell structures, including splitting cells, with large hail and
damaging winds are possible. Tornadoes are also possible if storms
can become surface based as effective helicity seems to approach 200
SRH m2/s2. There may be a lull in activity early Saturday afternoon
as the shortwave ejects to to the east before better height falls
will come with the strong deep closed low diving into the southern
Plains Saturday evening. Mid-late Saturday afternoon to evening, a
very unstable atmosphere, with some 1000-2000 J/kg of instability,
and unidirectional low-mid layer shear will continue to favor severe
weather. Updated graphics/HWO to focus more on Friday night/Saturday
and the afternoon. There is a possibility these outlooks could be
upgraded so keep a close eye on for any future updates.

More severe threat will linger into Sunday as the closed low (very
low heights near 540DM), dives into our area. There is some
uncertainty as the closed low moves over as temperatures will cool
down into the 60s but very steep lapse rates and extremely low
freezing level/wet bulb zero heights will favor potential for some
wind and hail, with most of it being very small. This type of
environment could be very shallow showers/cells that could
efficiently produce small hail. For now, left it in the HWO but
removed from the graphic as Friday night through Saturday looks to be
the higher end threat. Will still have to monitor that as we get
closer.

Drier air and more moderating temperatures will move back Monday
through mid week in the wake of the frontal passage. Upper ridging
and surface high build through the area before more rain chances may
move back in mid-late next week as a cold front approaches the area.
/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  56  76  59 /  96  23  10  67
Meridian      70  57  75  59 /  83  61  17  67
Vicksburg     69  55  77  57 /  90  14   3  68
Hattiesburg   71  58  76  61 /  79  53  18  79
Natchez       69  58  78  60 /  94  14   4  74
Greenville    66  55  72  55 /  77  14   5  34
Greenwood     69  57  75  56 /  90  30   8  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, Jan 18, 3:20 PM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST WED JAN 18 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
320 PM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

TORNADOES
THREAT...LIMITED
TIMING...THURSDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THURSDAY

THERE IS A LIMITED THREAT FOR A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL. THE GREATEST CONCERNS WILL BE FOR POSSIBLE DAMAGING WIND
GUSTS. A TORNADO CANNOT BE RULED OUT AS WELL.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THERE IS A LIMITED THREAT FOR SEVERE WEATHER FRIDAY NIGHT THROUGH
SATURDAY....WHICH INCLUDES THE POSSIBILITY OF LARGE HAIL...DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THIS WILL EXIST MAINLY FOR
LOCATIONS SOUTH OF THE HIGHWAY 82 CORRIDOR. IT IS POSSIBLE THAT THE
THREAT FOR SEVERE WEATHER WILL INCREASE...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE AREA FRIDAY NIGHT INTO SATURDAY...SO CONTINUE TO
MONITOR FUTURE OUTLOOKS.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY
AND SATURDAY THROUGH SUNDAY.

23

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
January 19, 4:46 AM CST
Where
Franklin County, 1.04 mi SW of Quentin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.488, -90.780

Trees were blown down on Round Top Hill Road, near Pleasant Valley Road.

Thunderstorm Wind, Copiah

When
January 19, 6:23 AM CST
Where
Copiah County, 1.75 mi SW of Stronghope
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.714, -90.303

A barn was totally destroyed along Anderson Road and there was some tree debris.

Thunderstorm Wind, Copiah

When
January 19, 6:55 AM CST
Where
Copiah County, 1.02 mi E of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.868, -90.163

Trees were blown down in the Georgetown area.

Thunderstorm Wind, Franklin

When
January 19, 7:30 AM CST
Where
Franklin County, 1.46 mi ESE of Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
31.461, -90.878

Highway 556 south of Highway 98 was blocked due to trees in the road.

Tornado, Simpson

When
January 19, 7:53 AM CST to 7:57 AM CST
Where
Simpson County, 3.26 mi N of Saratoga to 4.64 mi ENE of Magee
Rating
EF2
Path length
1.81 mi
Path width
500 yd
Continued into
Smith, Ms (JAN)
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
31.867, -89.669

This tornado touched down just east of Magee along Highway 28 at the intersection of Pine Grove Road. The tornado snapped a few trees here, then quickly grew and intensified. In the first half to 1 mile along Pine Grove Road, numerous trees were snapped and uprooted along with power lines being knocked down and some power poles snapped. Multiple homes had minor to moderate roof damage and most|of these were along the edge of the tornado. However, there were a few that were more directly in the path. These sustained heavier damage with one home completely destroyed. The roof was blown off along with most of the outer wall off. Here peak intensity was reached with winds estimated at 120 mph. Multiple sheds or large|barn type structures were heavily damaged or destroyed in this area as well. High end EF1 damage continued through the remainder of Simpson County where the tornado crossed C Stringer Road, Pine Grove Road again, and County Road 65 before moving into Smith County. Once in Smith County, most of the damage was from downed trees. The heaviest damage occurred as it crossed County Road 65 and County Road 108 where dozens of trees and several power lines were downed. A few|homes also sustained minor roof damage in this area. As the tornado crossed County Road 503, it weakened some but remained at EF1 intensity as it continued to the north-northeast and crossed County Road 114. The remainder of the damage was EF0 intensity as the tornado tracked west of Raleigh before it dissipated at Highway 35,|roughly 5 miles north of town. Maximum estimated winds were 120mph, which occurred in Simpson County. The total path length was 19.2 miles. One injury occurred.

Tornado, Smith

When
January 19, 7:57 AM CST to 8:36 AM CST
Where
Smith County, 3.8 mi WSW of Cohay to 1.42 mi SSW of Lemon
Rating
EF1
Path length
17.45 mi
Path width
390 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
31.890, -89.655

This tornado touched down just east of Magee along Highway 28 at the intersection of Pine Grove Road. The tornado snapped a few trees here, then quickly grew and intensified. In the first half to 1 mile along Pine Grove Road, numerous trees were snapped and uprooted along with power lines being knocked down and some power poles snapped. Multiple homes had minor to moderate roof damage and most of these were along the edge of the tornado. However, there were a few that were more directly in the path. These sustained heavier damage with one home completely destroyed. The roof was blown off along with most of the outer wall off. Here peak intensity was reached with winds estimated at 120 mph. Multiple sheds or large|barn type structures were heavily damaged or destroyed in this area as well. High end EF1 damage continued through the remainder of Simpson County where the tornado crossed C Stringer Road, Pine Grove Road again, and County Road 65 before moving into Smith County. Once in Smith County, most of the damage was from downed trees. The heaviest damage occurred as it crossed County Road 65 and County Road 108 where dozens of trees and several power lines were downed. A few|homes also sustained minor roof damage in this area. As the tornado crossed County Road 503, it weakened some but remained at EF1 intensity as it continued to the north-northeast and crossed County Road 114. The remainder of the damage was EF0 intensity as the tornado tracked west of Raleigh before it dissipated at Highway 35,|roughly 5 miles north of town. Maximum estimated winds were 120mph, which occurred in Simpson County. The total path length was 19.2 miles. One injury occurred in Simpson County. Total path width was 500 yards.

Flash Flood, Copiah

When
January 19, 8:00 AM CST to 2:00 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst to 0.62 mi W of Ashley
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.860, -90.390

Many roads were flooded in the central and southern parts of the county.

Flash Flood, Smith

When
January 19, 9:30 AM CST to 12:00 PM CST
Where
Smith County, 1.81 mi SE of Trenton to 1.82 mi N of Burns
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.150, -89.600

Water was across Highway 481.

Flash Flood, Lincoln

When
January 19, 11:51 AM CST to 2:00 PM CST
Where
Lincoln County, 1.78 mi W of Brookhaven to 1.8 mi W of Brookhaven
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
31.581, -90.480

The road behind the Home Depot in Brookhaven was flooded.

Thunderstorm Wind, Hinds

When
January 19, 4:24 PM CST
Where
Hinds County, 0.29 mi ESE of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.328, -90.326

Powerlines were blown down on Springridge Road in Clinton. Two 18 wheeler trucks were entangled in the lines when they fell on I-20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676009, 676010, 676011, 676012, 676490, 676491, 676013, 676014, 676015, 676016.